Alert archive / Illinois / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 199, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 22, 2011, 11:43 PM CDT for Johnson County, Williamson County, Illinois. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 11:43 PM CDT (04:43 UTC)
- Expired
- May 23, 2011, 12:15 AM CDT
- In force
- 32 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Johnson County, IL, Williamson County, IL
The radar
The Paducah radar (KPAH), 52 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 11:53 PM CDT | HAIL 0.75 | Buncombe, IL | DIME SIZE HAIL REPORTED WITH DANGEROUS LIGHTNING AND STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -573 J/kg
- Mixed-layer LCL
- 2220 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
768
WUUS53 KPAH 230443
SVRPAH
ILC087-199-230515-
/O.NEW.KPAH.SV.W.0199.110523T0443Z-110523T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1143 PM CDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JOHNSON COUNTY IN SOUTHERN ILLINOIS...
SOUTH CENTRAL WILLIAMSON COUNTY IN SOUTHERN ILLINOIS...
* UNTIL 1215 AM CDT.
* AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 9 MILES SOUTHWEST OF GOREVILLE..AND MOVING
NORTHEAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
GOREVILLE...
LAKE OF EGYPT AREA...
CREAL SPRINGS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY MORNING FOR
SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI.
&&
LAT...LON 3756 8871 3751 8872 3747 8882 3741 8902
3746 8906 3755 8905 3769 8882
TIME...MOT...LOC 0443Z 241DEG 33KT 3747 8906
WIND...HAIL <50MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:49 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 22, 8:49 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 849 PM CDT SUN MAY 22 2011 .UPDATE... UPDATE FOR TORNADO WATCH 334 AND CANCEL LAKE WIND ADVISORY AND AVIATION. && .DISCUSSION... WINDS FELL BELOW LAKE WIND ADVISORY CRITERIA. THUS WAS ALLOWED TO EXPIRE. ONGOING SEVERE AND SOME TORNADIC STORMS OVER MISSOURI WERE SLOWLY NEARING THE AREA. ALTHOUGH THE ATMOSPHERE IS MUCH MORE STABLE OVER THE PAH AREA THERE IS STILL A GOOD BIT OF INSTABILITY...MAINLY WEST OF MISSISSIPPI RIVER...AND ALONG THE MISSISSIPPI RIVER AS YOU APPROACH ST LOUIS. LIFTING INDEX RANGES FROM -6 OVER SOUTH CENTRAL MO TO -2 AT THE MISSISSIPPI RIVER...TO ZERO EAST OF THE RIVER. CAPE DECREASE FROM 2000 J/KG OVER SOUTH CENTRAL MO TO AROUND 200 AT PAH. BUT THE BIGGEST NEGATING SEVERE FACTOR WILL BE THE CIN. IT INCREASES FROM AROUND -100 J/KG OVER CENTRAL MO TO GREATER THAN -500 J/KG OF NEGATIVE BUOYANCY EAST OF THE MISSISSIPPI. THEREFORE EXPECT THE TORNADIC AND SEVERE THREAT TO DECREASE AS THE STORM MOVE DEEPER INTO THE QUAD STATE. HOWEVER SOME MAY STAY STRONG ENOUGH FOR A WARNING. PREV DISCUSSION... ACTIVE SWLYS ALOFT WILL PROVIDE IMPETUS FOR ACTIVE/WET (CHC) PERIOD OF PCPN TODAY ON THRU MUCH OF THE WEEK. AFTER DIURNAL ACTIVITY LATE THIS PM...1 WEAK RIPPLE MOVES ACROSS MID OH VALLEY LATE TONIGHT. THEN MORE DIURNALLY AIDED PCPN FLARES TOMORROW PM...AS BOUNDARY SETS UP ALONG/NORTH OF PAH FA. ANOTHER RIPPLE IN THE UPPER FLOW FLOATS ACROSS TOMORROW NIGHT...INDUCING ADDITIONAL CHANCES. A BRIEF LATE NIGHT-EARLY AM PAUSE...THEN ANOTHER WAVE ON TUESDAY GIVES GOOD CHANCES. THE AFOREMENTIONED SCENARIO PLAYS OUT AND CONTINUE MORE OR LESS THRU THURSDAY...WHEN FINALLY THE LONG WAVE TROF SWEEPS ACROSS THE FA. IT APPEARS THE GFS SOLUTION OF ACTUALLY TRANSLATING THIS TROF ON THRU THE REGION WINS OUT VS THE MORE ERRATIC ECMWF...WHICH IS NOW COMING A LITTLE MORE IN LINE OF AGREEMENT WITH GFS BY ALSO SWEEPING IT THRU BY FRIDAY. THAT'LL BEGIN THE COOLER AND DRIER WEATHER PERIOD THAT'LL LAST THRU NEXT WEEKEND...WITH HIGHS RETURNING TO 70S AND LOWS TO 50S AFTER THE WEEK SPENT IN THE 80S/60S RESPECTIVELY. SLGT RISK SVR EXISTS EACH DAY...AND HPC ACCUMULATION OF 5 DAY TOTAL QPF THRU WED RUNS MAINLY 2-3" ACROSS THE REGION. ISOLATED AMOUNTS MAY BE HIGHER. AVIATION... ISOLATED CONVECTION POSSIBLE THROUGH THE AFTERNOON...ESPECIALLY AT KOWB AND KEVV...BUT DID NOT INCLUDE IN TAF AT THIS TIME. BETTER CHANCES AT ALL SITES FROM LATE EVENING/OVERNIGHT AND WENT WITH PROB30 GROUPS. SOUTH TO SOUTHWEST WINDS AROUND 15KTS WITH GUSTS 25KTS OR HIGHER THIS AFTERNOON WILL DROP TO AROUND 10 KTS OR LESS OVERNIGHT...THEN BECOMING GUSTY AGAIN AFTER 14Z. && .AVIATION... ISOLATED CONVECTION POSSIBLE OVERNIGHT...BETTER CHANCES AT ALL SITES FROM LATE EVENING/OVERNIGHT AND WENT WITH PROB30 GROUPS. SOUTH TO SOUTHWEST WINDS AROUND 10 KTS OR LESS OVERNIGHT...THEN BECOMING GUSTY AGAIN AFTER 14Z. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
Hazardous weather outlook, May 22, 9:08 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 908 PM CDT SUN MAY 22 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-240215- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 908 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TONIGHT. THERE IS ALSO A TORNADO WATCH IN EFFECT FOR A LARGE PART OF MISSOURI AND PARTS OF WEST CENTRAL ILLINOIS...MAINLY ALONG AND WEST OF LINE FROM PINCKNEYVILLE...THROUGH CARBONDALE AND CAPE GIRARDEAU...TO DEXTER. THIS WATCH IS IN EFFECT UNTIL 4 AM. THESE STORMS SHOULD DECREASE IN INTENSITY AS THEY APPROACH THE MISSISSIPPI RIVER...HOWEVER A SEVERE STORM CAN NOT BE RULED OUT. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING. FLOODED RIVERS ARE FORECAST TO CONTINUE A STEADY FALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED OFF AND ON MONDAY ALL THE WAY THROUGH EARLY FRIDAY. THE QUAD STATE REGION WILL BE UNDER A SLIGHT RISK OF SEVERE WEATHER THROUGH WEDNESDAY AND POSSIBLY BEYOND...THUS SOME STORMS MAY BECOME STRONG TO SEVERE. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING. FLOODED RIVERS ARE FORECAST TO CONTINUE A STEADY FALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH AT LEAST WEDNESDAY. CHECK THE LATEST FORECAST FOR UPDATES.
In the hours before
Special weather statement, May 22, 8:33 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 833 PM CDT SUN MAY 22 2011 MOZ108-230230- RIPLEY MO- 833 PM CDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR RIPLEY COUNTY IN SOUTHEAST MISSOURI UNTIL 930 PM CDT... AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH DIME SIZE HAIL...AND STRONG WINDS AROUND 40 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF GATEWOOD...MOVING NORTHEAST AT 35 MPH. LOCATIONS THAT MAY BE IMPACTED INCLUDE... BRIAR...DONIPHAN...OXLY...BUDAPEST...GATEWOOD AND FAIRDEALING. A TORNADO WATCH IS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 22, 9:00 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 900 PM CDT SUN MAY 22 2011 MOZ108-230215- RIPLEY MO- 900 PM CDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR RIPLEY COUNTY IN SOUTHEAST MISSOURI CANCELLED... THE STORM THAT MOVED THROUGH THE GATEWOOD AREA WEAKENED RAPIDLY. STRONGER STORMS ARE JUST OFF TO THE WEST MOVING ACROSS SOUTH CENTRAL MISSOURI. A TORNADO WATCH IS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 22, 9:40 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 940 PM CDT SUN MAY 22 2011 MOZ100-107>109-230345- WAYNE MO-CARTER-RIPLEY-BUTLER- INCLUDING THE CITIES OF...PIEDMONT...VAN BUREN...DONIPHAN... POPLAR BLUFF 940 PM CDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER...RIPLEY...WAYNE AND BUTLER COUNTIES IN SOUTHEAST MISSOURI THROUGH 1100 PM... AT 940 PM...DOPPLER RADAR DETECTED A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS APPROACHING THE REGION FROM SOUTH CENTRAL MISSOURI. BY THE TIME THE STORMS MOVE INTO CARTER AND RIPLEY COUNTIES BETWEEN 945 PM AND 1015 PM...THEY WILL BE CAPABLE OF WINDS 45 TO 55 MPH...AND POSSIBLY SMALL HAIL. BY 1030 PM THE STORMS SHOULD BE ALONG A LINE FROM GREENVILLE TO DONIPHAN...AND THEN REACH THE WESTERN MOST SECTIONS OF BUTLER COUNTY TOWARD 1100 PM. A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 4 AM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 22, 11:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1137 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM HAIL ULLIN 37.28N 89.18W
05/22/2011 E0.75 INCH PULASKI IL EMERGENCY MNGR
&&
CTNThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 11:11 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Johnson, Pulaski, Union | 34 min |
| May 22, 11:15 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Johnson, Union | 30 min |
| May 23, 2:09 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Williamson | 25 min |
| May 23, 3:10 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wabash | 35 min |
| May 23, 3:46 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Jackson, Union | 44 min |
| May 23, 3:57 PM CDT | Tornado Warning | PAH | Jackson, Union | 33 min |
| May 23, 4:12 PM CDT | Tornado Warning | PAH | Jackson | 33 min |
| May 23, 4:31 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Williamson | 29 min |
| May 23, 4:40 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Pope, Saline, Union, Williamson | 40 min |
| May 23, 4:48 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Massac, Pope, Pulaski, Union | 42 min |
| May 23, 5:02 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hardin, Pope, Saline | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.